Mississippi, 2016

Flash Flooding in Mississippi, April 14 to 15, 2016

April 14 to 15, 2016 · NWS MEG · 2 events in 2 counties and zones

A slow moving upper level disturbance brought areas of moderate to heavy rain with a few embedded thunderstorms to North Mississippi from the early evening hours on April 14, 2016 to early morning hours on April 15, 2016. The embedded storms allowed for higher rainfall amounts over localized areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving upper level disturbance brought areas of moderate to heavy rain with a few embedded thunderstorms to North Mississippi from the early evening hours on April 14, 2016 to early morning hours on April 15, 2016. The embedded storms allowed for higher rainfall amounts over localized areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 14, 5:23 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 14, 5:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT THU APR 14 2016

.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 14 2016/

DISCUSSION...

CURRENTLY... AT 3 PM CDT SHOWERS WERE ONGOING AROUND THE REGION
WITH CLOUDS OVER MOST OF THE FA. H5 ANALYSIS DEPICTED AN UPPER LOW
CENTERED OVER NORTH CENTRAL ARKANSAS SITUATED INSIDE THE LARGER RIDGE
AXIS ALOFT. SURFACE ANALYSIS CENTERED HIGH PRESSURE WELL TO THE
NORTHEAST OF THE REGION WITH HIGH PRESSURE EXTENDING SOUTHWESTWARD INTO
THE LOCAL AREA. SURFACE TEMPERATURES RANGED FROM THE LOWER 60S TO
THE LOWER 70S.

SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO DEVELOP AND IS
EXPECTED TO PERSIST THROUGHOUT MOST OF THE EVENING AS THE UPPER
LOW PROGRESSES SLOWLY TO THE EAST. LATEST MESOANALYSIS INDICATES MODEST
INSTABILITY PRIMARILY OVER PORTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI AND AS SUCH THESE WILL BE THE LOCALES MOST LIKELY TO
SEE SOME SCATTERED THUNDERSTORM ACTIVITY THIS EVENING. SHOWER
ACTIVITY WILL CONTINUE ON FRIDAY AS THE AREA REMAINS BLANKETED
WITH CLOUDS AS THE UPPER LOW MOVES DIRECTLY OVER THE REGION WITH
HIGHS IN THE UPPER 60S TO LOWER 70S. RAIN CHANCES WILL FINALLY
COME TO AN END AREAWIDE OVERNIGHT FRIDAY INTO SATURDAY AS THE LOW
MOVES EAST AND THE REGION BECOMES ENTRENCHED UNDER THE UPPER
RIDGE. THIS WILL BEGIN A PERIOD OF WARM AND DRY CONDITIONS WITH
HIGHS ON SATURDAY IN THE LOWER 70S WARMING TO BE IN THE UPPER 70S
ON SUNDAY. THE OMEGA BLOCK PATTERN ALOFT...WITH AN UPPER LOW TO
BOTH THE EAST AND WEST OF THE MIDSOUTH...WILL KEEP THE REGION
UNDER A RIDGE THROUGH AT LEAST EARLY NEXT WEEK WITH TEMPERATURES
REACHING AT LEAST THE MID 70S THROUGH WEDNESDAY.

MODELS SUGGEST THE UPPER RIDGE SLOWLY WEAKENS EARLY NEXT WEEK AS
AN UPPER LOW MOVES OUT OF THE ROCKIES TO THE WEST. THIS WILL
BRING A RETURN TO RAIN CHANCES FOR TUESDAY WITH SHOWERS AND
THUNDERSTORMS POSSIBLE EACH DAY AS THE LOW TRAVERSES THE REGION
ALOFT.

ZDM

&&

.AVIATION...
00Z TAFS

CONDITIONS EXPECTED TO VARY FROM MVFR TO VFR NEXT 12 TO 18 HOURS
AS UPPER LOW PRODUCES SCATTERED SHOWERS AND A FEW THUNDERSTORMS.
BEST THREAT FOR VCTS WILL BE AT TUP AND MEM EARLY. EAST/SOUTHEAST
WINDS AT 6-10 KTS...WITH A FEW HIGHER GUSTS LATE AT MEM AND TUP.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 14, 2:36 AM CST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT THU APR 14 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
336 AM CDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Apr 14, 5:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT THU APR 14 2016

MSZ022-023-142330-
CALHOUN MS-CHICKASAW MS-
606 PM CDT THU APR 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

NORTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 606 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR PYLAND...OR 8 MILES NORTHWEST OF HOUSTON...
MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CALHOUN AND NORTHERN CHICKASAW COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3385 8926 3407 8924 3407 8881 3393 8881
TIME...MOT...LOC 2306Z 231DEG 5KT 3395 8913

The radar

The Columbus AFB radar (KGWX), 80 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
April 14, 6:00 PM CST to 7:30 PM CST
Where
Calhoun County, 2.12 mi ESE of Loyd to 4.39 mi NNW of Vardaman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.941, -89.195

Highway 341 between Pittsboro and Vardamann flooded. Water was an inch away from entering homes along that area.

Flash Flood, Panola

When
April 15, 6:29 AM CST to 8:45 AM CST
Where
Panola County, 3.24 mi NNE of Asa to 3.34 mi NE of Asa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.315, -90.063

Water completely covered Dummyline road near highway 6. A few homes were surrounded by water and unable to be evacuated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631359, 631360.